Alert archive / Kansas / Areal Flood Warnings in 2012
Areal Flood Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Apr 11, 2012, 7:38 AM CDT for Barber County, Comanche County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 7:38 AM CDT (12:38 UTC)
- Expired
- Apr 11, 2012, 12:34 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 101 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
344 WGUS43 KDDC 111238 FLWDDC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 738 AM CDT WED APR 11 2012 KSC007-033-111830- /O.NEW.KDDC.FA.W.0002.120411T1238Z-120411T1830Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARBER KS-COMANCHE KS- 738 AM CDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN... NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...SUN CITY...LAKE CITY... EXTREME NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 130 PM CDT * AT 737 AM CDT RADAR INDICATED THAT UP TO 5 INCHES OF RAIN HAD FALLEN IN NORTHWEST BARBER COUNTY AROUND SUN CITY. FLOODING OF STREETS AND ROADS IS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3747 9901 3745 9877 3728 9880 3728 9901 $$ FINCH
1 follow-up statement
457 WGUS83 KDDC 111734 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1234 PM CDT WED APR 11 2012 KSC007-033-111743- /O.CAN.KDDC.FA.W.0002.000000T0000Z-120411T1830Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARBER KS-COMANCHE KS- 1234 PM CDT WED APR 11 2012 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL STREAMS IN EXTREME NORTHEASTERN COMANCHE AND NORTHWESTERN BARBER COUNTIES... LAT...LON 3747 9901 3745 9877 3728 9880 3728 9901 $$ WAH
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 11, 7:21 AM CDT, 17 minutes earlier.
Area forecast discussion, Apr 11, 7:21 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 721 AM CDT WED APR 11 2012 .UPDATE... ISSUED AT 720 AM CDT WED APR 11 2012 OVERNIGHT THUNDERSTORM ACTIVITY HAS PUSHED INTO SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA. THESE STORMS WERE ELEVATED AND OCCURRED ABOVE DRY LOW LEVEL AIR. AS A RESULT, EVAPORATIONAL COOLING DEVELOPED IN THE PRECIPITATION AREA AND IS ADVECTING TO THE WEST- NORTHWEST WITH THE SYNOPTIC SCALE LOW-LEVEL FLOW. THEREFORE, TEMPERATURES MAY NOT GET AS WARM AS PREVIOUSLY EXPECTED. LARGE CHANGES WILL NOT BE MADE QUITE YET SINCE ANY SUN AT ALL COULD WARM UP THE LOW LEVELS. .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 142 AM CDT WED APR 11 2012 THIS MORNING: WARM FRONTOGENESIS IN THE 900-850MB LAYER WILL AID IN THE CONTINUED DEVELOPMENT OF THUNDERSTORMS OVERNIGHT WHICH SHOULD LAST THROUGH 12-15Z ACROSS MAINLY THE EASTERN/SOUTHEASTERN HALF OF THE DDC FORECAST AREA. 40-50 POPS WILL BE IN THE GRIDS IN THESE AREAS WITH POPS TAPERING OFF MID MORNING. SPC MESOANALYSIS PAGE INDICATES ABOUT 1000 J/KG OF MOST UNSTABLE CAPE WHICH ELEVATED STORMS WILL HAVE TO WORK WITH...SO SOME HAIL TO QUARTER SIZE IS PROBABLY A PRETTY GOOD BET WITH STRONGEST STORMS OVERNIGHT. REST OF TODAY AND TONIGHT: STRATUS IS EXPECTED TO LAST PRETTY MUCH ALL DAY YET AGAIN ACROSS SOUTHWEST KANSAS...EXCEPT THE FAR SOUTHWEST...WHERE SOME SCATTERING OUT OF THE STRATUS IS POSSIBLE AS THE SURFACE WARM FRONT TRIES TO MAKE A PUSH INTO THAT AREA. AS A RESULT...HAVE INCREASED THE MAXT GRID IN THE SOUTHWEST INTO THE LOWER/MID 60S WITH GENERALLY MID 50S ELSEWHERE. STRONG/SVR SURFACE BASED STORMS ARE LIKELY JUST SOUTHWEST OF SOUTHWEST KANSAS...HOWEVER THE NORTHERN PORTION OF A COMPLEX OF STORMS WILL LIKELY CLIP THE FAR SOUTHWEST ZONES DURING THE EVENING HOURS. ANOTHER ROUND OF NOCTURNAL ELEVATED THUNDERSTORMS IS EXPECTED LATE TONIGHT ESPECIALLY ACROSS CENTRAL/EASTERN ZONES WHERE WARM FRONTOGENESIS WILL BE STRONGEST. 40 TO 50 POPS ARE IN THE FORECAST FOR TONIGHTS NOCTURNAL ROUND OF CONVECTION. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 334 AM CDT WED APR 11 2012 OUT AHEAD OF A MAJOR LONG WAVE TROUGH, A MINOR SHORTWAVE TROUGH WILL PASS NORTHEASTWARD ACROSS THE CENTRAL HIGH PLAINS ON THURSDAY. UNLIKE SOME OF THE STORM SYSTEMS THAT MOVED ACROSS THE PLAINS IN MARCH, THE RETURN FLOW OF MOISTURE FROM THE GULF OF MEXICO WITH THIS SYSTEM WILL NOT BE QUITE AS ROBUST SINCE A LARGE, EASTERN UNITED STATES LONGWAVE TROUGH HAS PUSHED COOLER AND DRIER AIR INTO THE GULF OF MEXICO. NEVERTHELESS, DECENT SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S WILL BE IN PLACE AHEAD OF THE DRYLINE. THIS MOISTURE, COMBINED WITH SEASONABLE TEMPERATURES AT MID AND HIGH LEVELS, WILL RESULT IN SURFACE BASED CAPE VALUES FROM (1500-2500 J/KG). IN PREVIOUS DISCUSSIONS I MENTIONED THAT AREAS EAST OF THE DRYLINE MAY STAY SOCKED IN WITH LOW CLOUDS ALL DAY WITH ONLY A NARROW CORRIDOR OF SURFACE HEATING, WHICH WOULD TEND TO DISCOURAGE THE LONGEVITY OF STORMS THAT DEVELOP ALONG THE DRYLINE. HOWEVER, IT SEEMS MORE LIKELY NOW THAT THE WARM SECTOR MAY BECOME PARTLY SUNNY, ALLOWING FOR STORMS TO SURVIVE LONG ENOUGH TO BECOME SEVERE. IN ADDITION, THE SURFACE FRONT THAT IS OVER NORTH TEXAS THIS MORNING WILL PROGRESS INTO NORTHERN KANSAS BY THURSDAY AFTERNOON, RESULTING IN LOCALLY BACKED SURFACE WINDS, ENHANCED LOW-LEVEL SHEAR, AND AN INCREASED TORNADO THREAT ALONG THE INTERSTATE 70 CORRIDOR. KEEP IN MIND THAT THERE WILL BE A STRONG GRADIENT IN CAPE ALONG AND NORTH OF THE WARM FRONT SO THAT INCIPIENT STORMS COULD DEVELOP AND THEN MOVE INTO MORE STABLE AIR NORTH OF THE FRONT. VERY LARGE HAIL WILL ACCOMPANY THE STORMS. THE VERTICAL WIND SHEAR PROFILE WILL BE QUITE FAVORABLE FOR ROTATING STORMS EVEN FURTHER SOUTH IN THE WARM SECTOR, ALTHOUGH DEWPOINT DEPRESSIONS WILL BE SOMEWHAT HIGHER IN THIS AREA. THE AFOREMENTIONED SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD INTO THE NORTHERN PLAINS BY FRIDAY MORNING. THIS WILL TEND TO SHUNT THE MOIST AXIS FURTHER EAST COMPARED TO THURSDAY. A WEAK COLD FRONT WILL PROGRESS ACROSS MUCH OF WESTERN KANSAS BY FRIDAY MORNING, BUT THIS FRONT SHOULD UNDERGO FRONTOLYSIS DURING THE DAY FRIDAY. A DRYLINE SHOULD DEVELOP FRIDAY AFTERNOON AND STRETCH FROM SOUTHERN NEBRASKA INTO SOUTH CENTRAL KANSAS. 700MB TEMPERATURES MAY BE A LITTLE COOLER (3-4C AS OPPOSED TO 5-6C) IN THE WAKE OF THE EXITING SHORTWAVE TROUGH SO THAT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE IN SOUTH CENTRAL KANSAS IN THE EVENING DESPITE THE ABSENCE OF STRONG SYNOPTIC SCALE FORCING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AS WELL. TEMPERATURES WILL BE SLIGHTLY COOLER BEHIND THE DRYLINE ON FRIDAY GIVEN THE SLIGHTLY COOLER MID-LEVEL TEMPERATURES, WITH MAINLY MID TO UPPER 70S OVER MUCH OF SOUTHWEST KANSAS. THE WARMEST TEMPERATURES MAY BE IN SOUTH CENTRAL KANSAS IN THE VICINITY OF THE DRYLINE. THE MAIN LONGWAVE TROUGH WILL PROGRESS INTO THE SOUTHERN ROCKIES BY SATURDAY. A SURFACE DRYLINE WILL STILL BE IN PLACE ACROSS SOUTH CENTRAL KANSAS, AND SURFACE DEWPOINTS MAY BE HIGHER BY THIS TIME. SO A FEW SEVERE STORMS ARE POSSIBLE ONCE AGAIN. THERE IS SOME UNCERTAINTY WITH THE EVOLUTION OF THE LONGWAVE TROUGH BY SUNDAY AND MONDAY. ALL THE MODELS EXCEPT THE GFS WEAKEN THE SYSTEM AND BRING A COLD FRONT THROUGH BY SUNDAY. THE GFS STILL SUGGESTS THE POSSIBILITY OF THUNDERSTORMS AS IT HOLDS THE UPPER-LEVEL SYSTEM BACK OVER THE ROCKIES. NO BIG CHANGES WERE MADE TO THE FORECAST FOR THIS REASON. AFTER THE COLD FRONT PASSES EARLY NEXT WEEK, OVERNIGHT LOWS COULD FALL INTO THE 30S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 644 AM CDT WED APR 11 2012 MVFR CIGS WILL PERSIST AT GCK/DDC TODAY. CIGS WILL LOWER TO IFR/LIFR BETWEEN 06 AND 12Z AS LOW LEVEL WARM AND MOIST ADVECTION DEVELOPS AHEAD OF A WARM FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE TONIGHT. DRIER LOW LEVEL AIR WILL PRECLUDE IFR AND LIFR TONIGHT AT HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 51 80 55 / 40 50 30 10 GCK 60 51 83 51 / 40 50 20 10 EHA 68 52 82 49 / 40 40 10 10 LBL 64 53 83 52 / 50 50 10 10 HYS 54 47 72 52 / 30 50 40 30 P28 62 52 71 60 / 40 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...FINCH SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...FINCH
Hazardous weather outlook, Apr 11, 4:57 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT WED APR 11 2012 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT WED APR 11 2012 /357 AM MDT WED APR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST COLORADO LATE THIS AFTERNOON WITH SOME OF THESE STORMS AFFECTING FAR SOUTHWEST KANSAS DURING THE EVENING HOURS. SOME SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LATE THURSDAY AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER. THIS THREAT WILL BE FOR AREAS GENERALLY ALONG AND EAST OF THE HIGHWAY 283 CORRIDOR. STRONG TO SEVERE THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST ACROSS SOUTH CENTRAL KANSAS LATE FRIDAY THROUGH LATE SUNDAY AS THE DRYLINE WILL REMAIN POSITIONED OVER THIS REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED DURING THE EVENING HOURS TODAY SOUTH AND WEST OF A SYRACUSE TO LIBERAL LINE SHOULD SOUTHEAST COLORADO STORMS REACH FAR SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
Nearby
Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.